The emergence of drug-resistant Mycobacterium tuberculosis has been widely reported throughout the world, but there are very few data regarding children. We describe the case of a 14-year-old Peruvian adolescent who had been living in Italy since the age of 8 years and was diagnosed as having peritoneal tuberculosis (TB). While she was receiving first-line anti-TB therapy, she developed pyrazinamide-associated thrombocytopenia and cultures revealed a multidrug-resistant strain of Mycobacterium tuberculosis. Pyrazinamide, rifampicin and isoniazid were replaced by moxifloxacin, which was continued for 9 months together with ethambutol. The patient recovered without experiencing any drug-related adverse event or the recurrence of TB in the following year. In conclusion, this case illustrates some of the problems that can arise when multidrug-resistant TB has to be treated in children and adolescents, and also highlights the fact that further studies are needed to clarify which drugs should be used and for how long. Pediatrics International

Peritoneal tuberculosis due to multidrug-resistant Mycobacterium tuberculosis / S. Esposito, S. Bosis, L. Canazza, R. Tenconi, M. Torricelli, N. Principi. - In: PEDIATRICS INTERNATIONAL. - ISSN 1328-8067. - 55:2(2013 Apr), pp. 20-22.

Peritoneal tuberculosis due to multidrug-resistant Mycobacterium tuberculosis

S. Esposito;S. Bosis;R. Tenconi;N. Principi
2013-04

Abstract

The emergence of drug-resistant Mycobacterium tuberculosis has been widely reported throughout the world, but there are very few data regarding children. We describe the case of a 14-year-old Peruvian adolescent who had been living in Italy since the age of 8 years and was diagnosed as having peritoneal tuberculosis (TB). While she was receiving first-line anti-TB therapy, she developed pyrazinamide-associated thrombocytopenia and cultures revealed a multidrug-resistant strain of Mycobacterium tuberculosis. Pyrazinamide, rifampicin and isoniazid were replaced by moxifloxacin, which was continued for 9 months together with ethambutol. The patient recovered without experiencing any drug-related adverse event or the recurrence of TB in the following year. In conclusion, this case illustrates some of the problems that can arise when multidrug-resistant TB has to be treated in children and adolescents, and also highlights the fact that further studies are needed to clarify which drugs should be used and for how long. Pediatrics International
moxifloxacin; multidrug-resistant Mycobacterium tuberculosis; off-label antibiotics; peritoneal tuberculosis; tuberculosis
Settore MED/38 - Pediatria Generale e Specialistica
PEDIATRICS INTERNATIONAL
Article (author)
File in questo prodotto:
Non ci sono file associati a questo prodotto.
Pubblicazioni consigliate

Caricamento pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/2434/224400
Citazioni
  • ???jsp.display-item.citation.pmc??? 3
  • Scopus 6
  • ???jsp.display-item.citation.isi??? 7
social impact